Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 52, NWS Gaylord, MI

May 12, 2020

NWS Gaylord, MI issued this small craft advisory at May 12, 2020, 4:09 AM EDT. It took effect at May 12, 2020, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 4:09 AM EDT (08:09 UTC)
In effect from
May 12, 2020, 10:00 AM EDT
Expired
May 12, 2020, 8:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

621 
WHUS73 KAPX 120809
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
409 AM EDT Tue May 12 2020

LSZ321-322-121615-
/O.NEW.KAPX.SC.Y.0052.200512T1400Z-200513T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
409 AM EDT Tue May 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346>349-121615-
/O.NEW.KAPX.SC.Y.0052.200512T1400Z-200513T0000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
409 AM EDT Tue May 12 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet expected.

* WHERE...St Ignace to False Detour Channel, 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island, Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
082 
WHUS73 KAPX 122041
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
441 PM EDT Tue May 12 2020

LSZ321-322-130000-
/O.CON.KAPX.SC.Y.0052.000000T0000Z-200513T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
441 PM EDT Tue May 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet.

* WHERE...St. Marys River Point Iroquois to E. Potagannissing 
  Bay and Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346>349-130000-
/O.CON.KAPX.SC.Y.0052.000000T0000Z-200513T0000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
441 PM EDT Tue May 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island, Sturgeon Pt to Alabaster MI, 
  Presque Isle Light to Sturgeon Pt MI Including Thunder Bay 
  National Marine Sanctuary and St Ignace to False Detour 
  Channel.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 12, 3:28 AM EDT, 41 minutes earlier.

Area forecast discussion, May 12, 3:28 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
328 AM EDT Tue May 12 2020

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EDT Tue May 12 2020

...Sunny and a little less cold...

High Impact Weather Potential: Low, but extra care should be used if
burning today.

High pressure over s central Canada will move directly overhead
tonight. Abundant dry air is (for the most part) already in place,
and that won't change. There is one fly in the ointment though; a
vigorous digging shortwave that is passing just ne of the Sault this
morning. This system is moisture starved, and eastern upper MI only
gets grazed by better dynamics. But a mid cloud deck has already
resulted in a few flurries in eastern upper MI early this morning.
Meanwhile, to the south, PLN has already set a new record low
early this morning.

Once that shortwave departs eastward after 12z/8am, 500mb heights
will strongly rebound today and tonight. Deep subsidence/drying will
result in mainly clear skies from late morning thru tonight.
Associated deep diurnal mixing today will support going above most
guidance max temp blends by 2-3f. That gives highs today from the
low-mid 40s in eastern upper MI, to the mid/upper 50s near Saginaw
Bay.

Given guidance tendency to underforecast vertical mixing, will be
increasing winds and gusts today, and sharply lowering RH progs. The
pressure gradient will be tighter in eastern locales, especially by
late afternoon. Places east of I-75 in both peninsulas should be
somewhat breezier, with at least a few gusts to near 30mph. Min RH
values will lower into the upper teens in spots (even if we omit obs
from CAD and W Branch, which have run suspiciously dry at times this
spring). Winds and RH values will exceed critical fire wx thresholds
today, though temps of course will not get close to the critical 75f
value. Still, one should be extra cautious with any outside burning
this afternoon and early evening.

Mainly clear skies will last into tonight, with the next wave of
warm advections mid/high clouds still poised to our sw. Min temps
will be mainly in the 20s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 328 AM EDT Tue May 12 2020

...Dry Wednesday, then Thunderstorm possible Thursday...

High Impact Weather Potential...Thunder Thursday.

Pattern Synopsis/Forecast and possible outcomes...Wednesday, after a
frosty start (and it looks to be the last one for a while) the
weather is expected to be dry as the low dewpoints continue for one
more day. A Central Plains high will roll through the region and off
the east coast by 00z/Thu. As it does, we begin to get into the
return flow that will boost us back to normal and above over the
next several days. The models show that there will be increasing
clouds for the afternoon, but that shouldn't hinder the warm up
during the day. However, the dewpoints may begin to recover so that
we level off for the Min RH in the afternoon.

Wednesday night, the upper level ridges move east of the Upper Great
Lakes and the warm front moves into N Lower. Models have come into
good agreement with the CMC and GFS showing that the rain will move
to about I-75 by 09z/Thu, and across the whole state by 12z/Thu. The
ECMWF shows similar with the rain across the state by 12z/Thu. Model
have Showalter indices of around +1c or less. So there is a chance
for elevated convection, for Wednesday night and Thursday morning.

Thursday, a weak low moves into the Upper Great Lakes, and with it,
an associated cold front, that pushes into the region. Thunderstorms
are expected during the afternoon and early evening as the
temperatures for the day make a run at 60F. The showers continue
into the night, but begin to move out of the region by 12z/Fri.
Although, the ECMWF is much faster with the dry air and clearing out
the rain.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 328 AM EDT Tue May 12 2020

High Impact Weather Potential...thunder possible Saturday through
Sunday? maybe.

Extended (Friday through Monday)...Things dry out on Friday and into
Friday evening, as high pressure remains in control of the Upper
Great Lakes. Saturday has been a total rewrite from last night's
ideas from the models. The ECMWF is now no longer getting rain into
the region on Saturday, in fact holds off the rain until Sunday
morning. The CMC looks like the GFS, just 6 hours earlier. So have
gone, for the most part, with the consensus models with a chance of
rain from Saturday morning into Monday morning. It is going to rain
sometime in there, but think that there will be a break or two
depending on which solution that models latch onto. Thunder is even
possible on the during that time period. One thing that hasn't
changed from the previous runs that I was looking at, is Monday.
Monday looks dry as the 500 mb ridge sets up south of us. However,
the GFS Monday night, begins to bring an MCS idea for Tuesday
morning, while the ECMWF is much more restrained with all of the
precipitation north of Lake Superior. We'll see...

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM EDT Mon May 11 2020

A deep closed upper level low will swing SE thru Ontario overnight.
Associated mid level moisture will clip far Northern and NE Lower
Michigan...resulting only in an increase in mid level cloudiness.
Solid VFR conditions are expected at all Northern Lower Michigan
TAF sites thru Tuesday night as low level high pressure and dry
air continue to build into the region. Light/variable winds
overnight will again strengthen to 15 to 25 kts on Tuesday.

&&

.MARINE...
Issued at 328 AM EDT Tue May 12 2020

Nw winds will be somewhat gusty again today, especially in the
waters adjoining eastern upper and ne lower MI. Small craft
advisories could be needed for some of these waters, will more
fully assess this later this morning. A bit of a southerly breeze
gets going on Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, May 12, 3:35 AM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
335 AM EDT Tue May 12 2020

MIZ016>018-020>036-041-042-086>088-095>099-131200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
335 AM EDT Tue May 12 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a small chance for thunderstorms Thursday afternoon and
Thursday night in northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
335 AM EDT Tue May 12 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a small chance for thunderstorms Thursday afternoon and
Thursday night in the waters surrounding northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.